April 15, 2018
Tags: anti-inflammatories, antibiotics, chemotherapy, diuretics, hearing aids, hearing damage, hearing impairment, hearing loss, hearing screenings, ototoxicity, ototoxins, over-the-counter medicine, side effects
Have you heard of ototoxicity?
Ototoxicity is a term used by health professionals for medications that can cause hearing loss. Both prescription and over-the-counter medications can be ototoxic.
Though these drugs may be effective for treating specific conditions and illnesses, they can also cause damage to delicate inner-ear hair cells and may affect balance and hearing.
Ototoxicity can affect people temporarily or permanently–so it is important to know how it is caused and how to prevent it or stop it.
Because drugs can accumulate in the body, the effects can be cumulative over time and get worse as the chemicals build up in the cells.
The American Speech-Language-Hearing Association has found that there are currently more than two hundred medications and chemicals that can cause both balance disorders and hearing loss. If you are taking any of these types of drugs, speak with your physician about the implications for your hearing.
NSAID (non-steroidal anti-inflammatory drugs) such as acetaminophen, aspirin and other over-the-counter medicines can be effective to reduce inflammation and ease pain. Studies have shown, however, that regular use of these drugs can cause hearing loss. Even a daily aspirin recommended by your doctor may have hearing loss effects.
Diuretics are prescribed to alleviate many conditions, such as high blood pressure, glaucoma, edema and other issues. These medicines can also cause temporary tinnitus and hearing loss, however, though we don’t fully understand why.
Antibiotics can be used as life-saving medicines, and are important for serious bacterial infections. One classification of antibiotics, aminogycosides, have hearing loss as a side effect. This type of antibiotic is often treated as a last-resort medication when other antibiotics do not work for serious infections.
A platinum-based chemotherapy called Cisplatin is frequently used to treat metastatic testicular, ovarian and bladder cancers. Side effects reported for this drug range from vertigo to tinnitus as well as permanent or temporary hearing loss. A strong correlation has been found between platinum-based chemotherapy treatments and hearing loss, and researchers are looking for ways to alleviate this side effect.
What Can You Do?
You may need to take one of these medications for a serious issue, so the risks and benefits must be weighed. It is important to understand the risks and side effects of medications (even over-the-counter medications) however, so you can recognize these risks if they appear.
Medications affect different people differently, so stay attuned to your hearing and if the medications you are taking are affecting you, and approach your physician with any concerns.
Often if a medication begins to cause issues with hearing or balance, stopping those symptoms can be as simple as not taking that medication. If pro-active steps are taken, permanent damage can often be avoided.
Here at California Hearing Center we are committed to your hearing health. Call us today to set up an appointment for a hearing screening.